Alert archive / Kansas / Red Flag Warnings in 2010

Red Flag Warning 1, NWS Dodge City, KS

January 12, 20104 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Jan 12, 2010, 12:26 PM CST for 4 counties in Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 12, 2010, 12:26 PM CST (18:26 UTC)
Expired
Jan 12, 2010, 6:00 PM CST
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 146 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

257 
WWUS83 KDDC 121826
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1226 PM CST TUE JAN 12 2010

...EXTREME FIRE DANGER THIS AFTERNOON...

.DRY AIR AND WARM AFTERNOON TEMPERATURES OVER FAR SOUTHWEST KANSAS
WILL RESULT IN LOW RELATIVE HUMIDITY VALUES. IN ADDITION...GUSTY
SOUTHWEST WINDS WILL COMBINE WITH THE LOW RELATIVE HUMIDITY TO
CREATE CONDITIONS FAVORABLE FOR WILDFIRES. THE EXTREME CONDITIONS
SHOULD IMPROVE LATE THIS AFTERNOON.

KSZ074-075-084-085-130000-
/O.NEW.KDDC.FW.W.0001.100112T1826Z-100113T0000Z/
STANTON-GRANT-MORTON-STEVENS-
1226 PM CST TUE JAN 12 2010

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...74...75...84...85

RELATIVE HUMIDITY VALUES IN THE 10 TO 15 PERCENT RANGE COMBINED
WITH GUSTY SOUTHWEST WINDS WILL CREATE FAVORABLE CONDITIONS FOR
WILDFIRES. CONDITIONS SHOULD IMPROVE AS TEMPERATURES DROP OFF AND
WINDS DECREASE TOWARD SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

GERARD
1 follow-up statement
466 
WWUS83 KDDC 122356
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
556 PM CST TUE JAN 12 2010

...EXTREME FIRE DANGER CONDITIONS WANING...

.AS WINDS CONTINUED TO DECREASE AND TEMPERATURES FALLING INTO THE
40S AND LOWER 50S...THE THREAT FOR DANGEROUS FIRE GROWTH WAS
LESSENING THIS EVENING.

KSZ074-075-084-085-130100-
/O.EXP.KDDC.FW.W.0001.000000T0000Z-100113T0000Z/
STANTON-GRANT-MORTON-STEVENS-
556 PM CST TUE JAN 12 2010

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING. 

THIS INCLUDES THE FOLLOWING FIRE WEATHER ZONES...
IN KANSAS...74...75...84...85

DANGEROUS FIRE WEATHER CONDITIONS WILL CONTINUE TO DIMINISH
THROUGH THE EVENING AS WINDS DECREASE AND TEMPERATURES FALL INTO
THE 40S.

$$

UMSCHEID

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Jan 12, 3:36 AM CST, 8 hours 50 minutes earlier.

Area forecast discussion, Jan 12, 3:36 AM CST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
336 AM CST TUE JAN 12 2010

.DISCUSSION...

DAYS 1-2...

AN UPPER LEVEL RIDGE WILL MOVE INTO THE CENTRAL AND NORTHERN PLAINS
TODAY WITH WARM SURFACE AIR MOVING INTO SOUTHWESTERN KANSAS AS A
WARM FRONT. A LEE TROUGH WILL DEEPEN WITH GUSTY SOUTH WINDS OF 15 TO
25 MPH WITH SOME HIGHER GUSTS. SOME STRATUS/FREEZING FOG JUST EAST
OF OUR EASTERN BORDER WITH ICT MAY MOVE INTO A FEW COUNTIES AND WILL
CONTINUE TO MONITOR EARLY THIS MORNING. IF IT COMES IN MAY HAVE TO
ISSUE A FREEZING FOG ADVISORY THROUGH 9 OR 10 AM. HIGHS TODAY
WITH GOOD MIXING AND 850MB TEMPS RISING TO 8 OR 10C SHOULD GIVE US
FROM LOW 50S EAST TO NEAR 60 IN THE FAR WEST FA. THESE TEMPS ARE
SEVERAL DEGREES WARMER THAN GUIDANCE SUGGESTS AND DO NOT SEE WHY
THIS WILL NOT HAPPEN. HAVE FORECASTED SEVERAL DEGREES TO COOL THE
LAST FEW DAYS AND GUIDANCE SEEMS TO BE STRUGGLING ESPECIALLY IN
THE NORTHERN FA WHERE THE MODEL THINKS THERE IS SNOW.

TONIGHT SOUTH WINDS CONTINUE AT 10 TO 20 MPH WITH MILD OVERNIGHT
LOWS AND CLEAR SKIES. LOWS IN THE MID TO UPPER 20S LOOKS GOOD AND
AGAIN GUIDANCE LOOKS TOO COOL.

FOR WEDNESDAY THE UPPER LEVEL RIDGE MOVES EAST INTO THE UPPER
MIDWEST WITH AN UPPER LOW AND SHORTWAVE IN THE SPLIT UPPER LEVEL
FLOW OF THE SOUTHERN BRANCH WAY DOWN IN SOUTH TEXAS. LOWERING MID
LEVEL HEIGHTS WILL PUSH A COOL FRONT INTO NORTHWESTERN KANSAS LATE.
WITH LOTS OF SUNSHINE AND SOUTH WINDS BECOMING LIGHT AND VARIABLE
THE HIGHS SHOULD BE THE SAME AND IN THE MID TO UPPER 50S.

ON WEDNESDAY NIGHT LOOK FOR DEWPOINTS TO CLIMB AHEAD OF A COLD FRONT
NEAR MEDICINE LODGE. SOME STRATUS AND FOG MAY DEVELOP JUST AHEAD OF
THE COLD FRONT. OVERNIGHT LOWS STILL LOOK MILD AND IN THE MID TO
UPPER 20S.

DAYS 3-7...

MEDIUM RANGE MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE NEXT UPPER
TROUGH DIGGING DOWN SOUTHWEST OF THE BIG BEND AREA THURSDAY AND
MOVING THROUGH SOUTHERN TEXAS AND INTO THE LOWER MISSISSIPPI VALLEY
FRIDAY AND SATURDAY.  DETERMINISTIC RUNS HAVE BEEN TRENDING FURTHER
SOUTH WITH THE SYSTEM, WITH THE GFS AND ECMWF NOT EVEN BREAKING OUT
MUCH QPF ALONG THE WEAK FRONTAL BOUNDARY THURSDAY AND THURSDAY
NIGHT.  ENSEMBLES ARE ALSO LESS OPTIMISTIC ABOUT PRECIP, WITH THE
GFS SHOWING MINIMAL PROBABILITIES FOR ANYTHING MEASURABLE, AND THE
NAEFS ALSO KEEPING THE BEST PROBABILITIES TO OUR SOUTHEAST.  THUS,
WILL CUT POPS BACK INTO THE SILENT CATEGORY FOR THURSDAY NIGHT.
THERE SHOULD STILL BE PLENTY OF MID AND HIGH CLOUDS FROM THE UPPER
SYSTEM HOWEVER, SO WILL KEEP HIGH CLOUD AMOUNTS ALONG WITH THE
SLIGHT LOWER TEMPS THURSDAY AND FRIDAY.

THE LEE SFC TROUGH WILL RETURN BY SATURDAY AS THE UPPER LOW MOVES
OFF INTO LOUISIANA.  THE GFS AND ECMWF ARE IN BETTER AGREEMENT ON
THE NEXT SHORTWAVE THAN YESTERDAY, ALTHOUGH THE GFS CONTINUES TO BE
MORE PROGRESSIVE.  BOTH BRING A SHORTWAVE INTO NM SUNDAY, AND THEN
EJECT IT OUT INTO OK BY MONDAY.  THERE WILL NOT BE MUCH MOISTURE TO
WORK WITH, AND THE NAEFS ALSO HAS MINIMAL PROBABILITY FOR PRECIP, SO
WILL KEEP MONDAY DRY FOR NOW.  TEMPS SHOULD BE ABOVE CLIMO FOR MUCH
OF THE WEEKEND AND INTO EARLY NEXT WEEK WITH 850MB TEMPS IN THE
UPPER SINGLE DIGITS C.  BUMPED UP SUNDAY HIGHS A FEW DEGREES, AND
MADE MINOR TWEAKS ELSEWHERE IN THE FORECAST.

&&

.AVIATION...

MAIN QUESTION THROUGH EARLY MORNING IS HOW FAR EAST WILL STRATUS
GO.  LATEST OBS HAVE KRSL SOCKED IN WITH A QUARTER MILE FZFG WHILE
KHYS HAS STAYED AT 3-5SM.  11-3.9 MICRON SAT LOOP SHOWS STRATUS EDGE
NEAR RUSSELL/ELLIS COUNTY LINE WITH NOT MUCH WESTWARD MOVEMENT.
MOST OF THE PROGRESSION OF THE STRATUS HAS BEEN FURTHER SOUTH.  RUC
HAS THE LIFR/VLIFR CONDITIONS STAYING TO THE NORTH AND EAST OF
KHYS.  THINK THAT KHYS COULD GO DOWN TO 1-2SM, BUT WILL HAVE TO KEEP
AN EYE ON TRENDS BEFORE 12Z TAF ISSUANCE.  KDDC AND KGCK SHOULD STAY
VFR.  ANY FOG/STRATUS SHOULD DISSIPATE BY 16Z, LEAVING ALL LOCATIONS
VFR THROUGH THE REST OF THE PERIOD.  A DEVELOPING LEE TROUGH TODAY
SHOULD SHIFT WINDS TO THE SOUTH-SOUTHWEST.  THIS SHOULD HELP KEEP
STRATUS/FOG WELL TO THE EAST FOR TUESDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  26  57  26 /   0   0   0   0
GCK  58  25  58  26 /   0   0   0   0
EHA  61  27  63  26 /   0   0   0   0
LBL  61  25  61  26 /   0   0   0   0
HYS  51  25  54  24 /   0   0   0   0
P28  53  27  57  30 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FREEZING FOG ADVISORY UNTIL 10 AM CST THIS MORNING FOR KSZ031-
046-065-066-079>081-089-090.

&&

FN06/26
Hazardous weather outlook, Jan 12, 8:09 AM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
809 AM CST TUE JAN 12 2010

KSZ030-031-043>046-061>065-074>080-084>089-131415-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-MORTON-
STEVENS-SEWARD-MEADE-CLARK-COMANCHE-
809 AM CST TUE JAN 12 2010 /709 AM MST TUE JAN 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ066-081-090-131415-
STAFFORD-PRATT-BARBER-
809 AM CST TUE JAN 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

DENSE FREEZING FOG WILL CONTINUE THROUGH MID MORNING BEFORE
IMPROVING RAPIDLY. VISIBILITY WILL BE REDUCED TO A QUARTER MILE OR
LESS WITH SOME ROADS REMAINING SLICK THROUGH MID MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 3:47 AM CSTFreezing Fog AdvisoryDDCBarber, Comanche, Edwards, Ellis, Kiowa, Pawnee and 3 more6 hr

Nearby

Red Flag Warnings in Kansas, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.